Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 61, NWS Houston/Galveston, TX

October 24, 2004Polk County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 24, 2004, 8:37 PM CDT for Polk County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2004, 8:37 PM CDT (01:37 UTC)
Expired
Oct 24, 2004, 10:30 PM CDT
In force
113 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Polk County, TX

The radar

The Houston radar (KHGX), 158 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 250140
FFWHOU
TXC373-250330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
837 PM CDT SUN OCT 24 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS

* UNTIL 1030 PM CDT

* AT 834 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  FM HIGHWAY 352 EAST OF CORRIGAN WAS IMPASSABLE DUE TO FLOODING.
  DOPPLER RADAR ESTIMATES THAT THE AREA BETWEEN MOSCOW...CAMDEN...
  AND CORRIGAN HAS RECEIVED 3 TO 6 INCHES OF RAIN SO FAR THIS
  EVENING. ADDITIONAL THUNDERSTORMS OVER TRINITY COUNTY WILL MOVE
  OVER POLK COUNTY IN THE NEXT 2 HOURS. ADDITIONAL RAINFALL AMOUNTS
  OF 1 TO 2 INCHES CAN BE EXPECTED WITH THESE STORMS. THIS WILL 
  WORSEN ONGOING FLOOD PROBLEMS.

* FLOODING IS EXPECTED IN OR NEAR...
  CAMDEN...CORRIGAN...SEVEN OAKS AND MOSCOW.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING 
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3085 9515 3066 9477 3069 9462 3108 9466
      3115 9484

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 6:10 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 24, 6:10 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
610 PM CDT SUN OCT 24 2004

.DISCUSSION...
AVIATION: WILL CARRY TSRA FOR CLL TAF FOR THE NEXT FEW HOURS AS
CONVECTION OUT WEST HEADS EAST. WILL LEAVE EASTERN TAFS RAIN FREE.
CIRRUS CANOPY AND THE LACK OF RAINFALL OVER SOUTHERN TAF SITES
SHOULD PRECLUDE FOG/LOW CLOUD DEVELOPMENT OVERNIGHT. HAVE LEANED
TOWARD VFR OVERNIGHT WITH MVFR (ONLY A FEW HOURS) TOWARD SUNRISE. 43

&&
CONVECTIVE COVERAGE REALLY BLOOMING OUT TO OUR WEST AS THE NEXT S/W
APPROACHES. GIVEN THE EXTRAPOLATED MOVEMENT OF THIS ACTIVITY...WILL
LIKELY KEEP CHC POPS IN FOR THE CWA THIS EVENING. AIRMASS DRYING TO
BEGIN TOMORROW AS THE UPPER RIDGE CENTERED OVER THE GULF BUILDS NWD
AND PUSHES THE JET A BIT FURTHER NORTH. WARMER TEMPS AND LOWER POPS
IN ORDER MON THROUGH LATE THU. MODELS HINTING AT INCREASED POPS FOR
THU NIGHT/FRI (FROM THE NNW) AS MOISTURE POOLS AHEAD OF A WEAK COLD
FRONT. GUIDANCE HAS BEEN RATHER INCONSISTENT WITH WHETHER OR NOT SE
TX WILL SEE FROPA THIS WEEKEND. PER LATEST RUNS...IT LOOKS LIKE ITS
BACK ON WITH BOTH ECMWF &GFS INDICATING AS MUCH. WHILE NOT EXPECTED
TO BE SIGNIFICANT AT ANY RATE...CAA WINDS SHOULD NOT LAST VERY LONG
BEFORE THE S/SELY LOW-LEVEL WINDS RETURN. THIS SCENARIO TO PLAY OUT
THIS WAY IN LARGE PART TO THE CLOSED UPPER LOW HANGING BACK IN/NEAR
THE CALI BAJA. EXTENDED PROGS THEN MOVE THE UPPER TROF ACROSS ALONG
WITH A MORE SIGNIFICANT FRONT FOR THE EARLY PART OF NEXT WEEK. 41
&&

.MARINE...
SOUTHERLY FLOW ESTABLISHED AND SHOULD REMAIN IN PLACE THROUGH AT
LEAST EARLY SATURDAY. WINDS OF 10-15 KNOTS AND SEAS 2-4 FEET. THE
PACIFIC COLD FRONT MIGHT GET INTO THE COASTAL WATERS SATURDAY NIGHT
OR SUNDAY.   45

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 87 72 87 71/ 50 20 10 10 10
HOUSTON (IAH)         73 87 73 88 71/ 40 05 05 05 05
GALVESTON (GLS)       78 86 78 86 77/ 20 05 05 05 05
&&
Hazardous weather outlook, Oct 24, 7:30 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
730 AM CDT SUN OCT 24 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
730 AM CDT SUN OCT 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE..TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:44 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity46 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.